Georgia, 2003

Flash Flooding in Georgia, June 7, 2003

June 7, 2003 · NWS FFC · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 7, 5:50 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 7, 5:50 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT SAT JUN 7 2003

UPDATED ZONES TO ADD LOCALLY HEAVY RAIN REMARK THIS EVENING.
PRECIPITABLE WATERS OVER 2IN. WE ARE GETTING ISOLATED REPORTS OF
LOCALIZED FLOODING UPSTREAM.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

/RAB
Hazardous weather outlook, Jun 7, 4:38 PM EST, 1 hour 53 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS EXPECTED TONIGHT.

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE FROM NORTHWEST GEORGIA THIS
EVENING TO CENTRAL GEORGIA SUNDAY AND THEN WEAKEN.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING AND HEAVY
RAIN.

.DISCUSSION...
A VERY MOIST AIRMASS WILL CONTINUE ALONG AND AHEAD OF THE FRONT.
INSTABILITY WILL BE WEAK WITH CAPES LESS THAN 1200...AND LIFTED
INDICES OF MINUS 1 TO MINUS 3..AND HELICITIES LESS THAN 100.
RELATIVELY WARM AIR ALOFT COOLING DIURNAL TEMPERATURES...WILL
LIMIT INSTABILITY. HOWEVER...SHOWERS AND THUNDERSTORMS THAT DO
MOVE OVER AN AREA MAY CAUSE BRIEF DOWNPOURS.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT MONDAY AND
TUESDAY ACROSS NORTH AND CENTRAL GEORGIA.

AT THIS TIME SPOTTER ACTIVATION IS NOT EXPECTED.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 7, 4:03 PM EST, 2 hours 28 minutes before
GAZ030-041-072130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT SAT JUN 7 2003

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND CLOUD-TO-GROUND
LIGHTNING IN NORTHERN HARALSON AND SOUTHERN POLK COUNTIES UNTIL 530
PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
THUNDERSTORM...PRODUCING VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING...IN NORTHWEST HARALSON COUNTY FROM JUST
NORTHWEST OF TALLAPOOSA TO JUST NORTH OF BUCHANAN...MOVING
EAST-NORTHEAST AT 35 MPH.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED IN THIS
THUNDERSTORM...WHICH MAY RESULT IN BRIEF FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY.

RAB

The radar

The Atlanta radar (KFFC), 126 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hall

When
June 7, 6:31 PM EST to 7:45 PM EST
Where
Hall County, Flowery Branch
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The Hall county 911 center reported that flash flooding had resulted in the washout of the Black Jack Road bridge.

Flash Flood, Gordon

When
June 7, 9:10 PM EST to 11:30 PM EST
Where
Gordon County, Calhoun
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon county 911 center reported considerable flooding of roads in Calhoun. Several downtown streets had at least one foot of water flowing over them.

Flash Flood, Gilmer

When
June 7, 9:30 PM EST to 11:15 PM EST
Where
Gilmer County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer county 911 center reported that Old Georgia Highway 5 was completely flooded in Ellijay with nearly a foot of water flowing over the road. Several other highways in the county had places with six inches or more of water flowing over them. Old Georgia Highway 5, along with several others in the county, had to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370038, 5370102, 5370037.